March  2017, 37(3): 1183-1200. doi: 10.3934/dcds.2017049

Ergodic properties of folding maps on spheres

1. 

University of Toronto, Department of Mathematics, 40 St. George St., Room 6290, Toronto, ON M5S 2E4, Canada

2. 

University of Chicago, Department of Mathematics, 5734 S. University Avenue, Room 208C, Chicago, IL 60637, USA

* Corresponding author: A. Burchard

Received  May 2016 Revised  November 2016 Published  December 2016

We consider the trajectories of points on $ \mathbb{S}^{d-1} $ under sequences of certain folding maps associated with reflections. The main result characterizes collections of folding maps that produce dense trajectories. The minimal number of maps in such a collection is d+1.

Citation: Almut Burchard, Gregory R. Chambers, Anne Dranovski. Ergodic properties of folding maps on spheres. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1183-1200. doi: 10.3934/dcds.2017049
References:
[1]

A. V. AhoM. R. Garey and J. D. Ullman, The transitive reduction of a directed graph, SIAM J. Comput., 1 (1972), 131-137.  doi: 10.1137/0201008.  Google Scholar

[2]

G. E. Andrews, R. Askey and R. Roy, Special Functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, 1999. doi: 10.1017/CBO9781107325937.  Google Scholar

[3]

A. Baernstein Ⅱ and B. A. Taylor, Spherical rearrangements, subharmonic functions, and *-functions in n-space, Duke Math. J., 43 (1976), 245-268.  doi: 10.1215/S0012-7094-76-04322-2.  Google Scholar

[4]

W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. of Math. (2), 138 (1993), 213-242.  doi: 10.2307/2946638.  Google Scholar

[5]

Y. Benyamini, Two-point symmetrization, the isoperimetric inequality on the sphere, and some applications, in Texas Functional Analysis Seminar 1983-1984, Longhorn Notes, University of Texas Press, Austin, (1984), 53-76  Google Scholar

[6]

F. Brock and A. Yu. Solynin, An approach to symmetrization via polarization, Trans. Amer. Math. Soc., 352 (2000), 1759-1796.  doi: 10.1090/S0002-9947-99-02558-1.  Google Scholar

[7]

A. Burchard, Rate of convergence of random polarizations, preprint, arXiv: 1108.5500, 2011. Google Scholar

[8]

A. Burchard and M. Fortier, Random polarizations, Adv. Math., 234 (2013), 550-573.  doi: 10.1016/j.aim.2012.10.010.  Google Scholar

[9]

A. Burchard and M. Schmuckenschläger, Comparison theorems for exit times, Geom. Funct. Anal., 11 (2001), 651-692.  doi: 10.1007/PL00001681.  Google Scholar

[10]

H. S. M. Coxeter, Discrete groups generated by reflections, Ann. of Math. (2), 35 (1934), 588-621.  doi: 10.2307/1968753.  Google Scholar

[11]

J. De Keyser and J. Van Schaftingen, Approximation of symmetrizations by Markov processes, Indiana Univ. Math. J. to appear (2016); preprint, arXiv: 1508.00464 Google Scholar

[12]

P. Diaconis and M. Shahshahani, Generating a random permutation with random transpositions, Z. Wahrsch. Verw. Gebiete, 57 (1981), 159-179.  doi: 10.1007/BF00535487.  Google Scholar

[13]

J. D. Dixon, The probability of generating the symmetric group, Math. Z., 110 (1969), 199-205.  doi: 10.1007/BF01110210.  Google Scholar

[14]

H. G. Eggleston, Convexity Cambridge Tracts in Mathematics and Mathematical Physics, No. 47, Cambridge University Press, New York, 1958.  Google Scholar

[15]

M. Einsiedler and T. Ward, Ergodic Theory, with a View towards Number Theory Graduate Texts in Mathematics, No. 259, Springer Verlag, London, 2011. doi: 10.1007/978-0-85729-021-2.  Google Scholar

[16]

A. A. Felikson, Spherical simplexes that generate discrete reflection groups, Mat. Sb. , 195 (2004), 127-142; translation in Sb. Math. , 195 (2004), 585-598, arXiv: math.MG/0212244. doi: 10.1070/SM2004v195n04ABEH000816.  Google Scholar

[17]

A. Goetz, Dynamics of piecewise isometries, Illinois J. Math., 44 (2000), 465-478.   Google Scholar

[18]

D. A. Klain, Steiner symmetrization using a finite set of directions, Adv. Appl. Math., 48 (2012), 340-353.  doi: 10.1016/j.aam.2011.09.004.  Google Scholar

[19]

B. Klartag, Rate of convergence of geometric symmetrizations, Geom. Funct. Anal., 14 (2004), 1322-1338.  doi: 10.1007/s00039-004-0493-4.  Google Scholar

[20]

N. Levitt and H. J. Sussmann, On controllability by means of two vector fields, SIAM J. Control, 13 (1975), 1271-1281.  doi: 10.1137/0313079.  Google Scholar

[21]

D. Montgomery and H. Samelson, Transformation groups of spheres, Ann. of Math. (2), 44 (1943), 454-470.  doi: 10.2307/1968975.  Google Scholar

[22]

C. Morpurgo, Sharp inequalities for functional integrals and traces of conformally invariant operators, Duke Math. J., 114 (2002), 477-553.  doi: 10.1215/S0012-7094-02-11433-1.  Google Scholar

[23]

Y. Peres and P. Sousi, An isoperimetric inequality for the Wiener sausage, Geom. Funct. Anal., 22 (2012), 1000-1014.  doi: 10.1007/s00039-012-0184-5.  Google Scholar

[24]

U. Porod, The cut-off phenomenon for random reflections, Ann. Probab., 24 (1996), 74-96.  doi: 10.1214/aop/1042644708.  Google Scholar

[25]

J. S. Rosenthal, Random rotations: Characters and random walks on SO(N), Ann. Probab., 22 (1994), 398-423.  doi: 10.1214/aop/1176988864.  Google Scholar

[26]

F. Silva Leite and P. Crouch, Closed forms for the exponential mapping on matrix Lie groups based on Putzer's method, J. Math. Phys., 40 (1999), 3561-3568.  doi: 10.1063/1.532908.  Google Scholar

[27]

S. R. S. Varadhan, Probability Theory Courant Lecture Notes in Mathematics, vol. 7, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2001. doi: 10.1090/cln/007.  Google Scholar

show all references

References:
[1]

A. V. AhoM. R. Garey and J. D. Ullman, The transitive reduction of a directed graph, SIAM J. Comput., 1 (1972), 131-137.  doi: 10.1137/0201008.  Google Scholar

[2]

G. E. Andrews, R. Askey and R. Roy, Special Functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, 1999. doi: 10.1017/CBO9781107325937.  Google Scholar

[3]

A. Baernstein Ⅱ and B. A. Taylor, Spherical rearrangements, subharmonic functions, and *-functions in n-space, Duke Math. J., 43 (1976), 245-268.  doi: 10.1215/S0012-7094-76-04322-2.  Google Scholar

[4]

W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. of Math. (2), 138 (1993), 213-242.  doi: 10.2307/2946638.  Google Scholar

[5]

Y. Benyamini, Two-point symmetrization, the isoperimetric inequality on the sphere, and some applications, in Texas Functional Analysis Seminar 1983-1984, Longhorn Notes, University of Texas Press, Austin, (1984), 53-76  Google Scholar

[6]

F. Brock and A. Yu. Solynin, An approach to symmetrization via polarization, Trans. Amer. Math. Soc., 352 (2000), 1759-1796.  doi: 10.1090/S0002-9947-99-02558-1.  Google Scholar

[7]

A. Burchard, Rate of convergence of random polarizations, preprint, arXiv: 1108.5500, 2011. Google Scholar

[8]

A. Burchard and M. Fortier, Random polarizations, Adv. Math., 234 (2013), 550-573.  doi: 10.1016/j.aim.2012.10.010.  Google Scholar

[9]

A. Burchard and M. Schmuckenschläger, Comparison theorems for exit times, Geom. Funct. Anal., 11 (2001), 651-692.  doi: 10.1007/PL00001681.  Google Scholar

[10]

H. S. M. Coxeter, Discrete groups generated by reflections, Ann. of Math. (2), 35 (1934), 588-621.  doi: 10.2307/1968753.  Google Scholar

[11]

J. De Keyser and J. Van Schaftingen, Approximation of symmetrizations by Markov processes, Indiana Univ. Math. J. to appear (2016); preprint, arXiv: 1508.00464 Google Scholar

[12]

P. Diaconis and M. Shahshahani, Generating a random permutation with random transpositions, Z. Wahrsch. Verw. Gebiete, 57 (1981), 159-179.  doi: 10.1007/BF00535487.  Google Scholar

[13]

J. D. Dixon, The probability of generating the symmetric group, Math. Z., 110 (1969), 199-205.  doi: 10.1007/BF01110210.  Google Scholar

[14]

H. G. Eggleston, Convexity Cambridge Tracts in Mathematics and Mathematical Physics, No. 47, Cambridge University Press, New York, 1958.  Google Scholar

[15]

M. Einsiedler and T. Ward, Ergodic Theory, with a View towards Number Theory Graduate Texts in Mathematics, No. 259, Springer Verlag, London, 2011. doi: 10.1007/978-0-85729-021-2.  Google Scholar

[16]

A. A. Felikson, Spherical simplexes that generate discrete reflection groups, Mat. Sb. , 195 (2004), 127-142; translation in Sb. Math. , 195 (2004), 585-598, arXiv: math.MG/0212244. doi: 10.1070/SM2004v195n04ABEH000816.  Google Scholar

[17]

A. Goetz, Dynamics of piecewise isometries, Illinois J. Math., 44 (2000), 465-478.   Google Scholar

[18]

D. A. Klain, Steiner symmetrization using a finite set of directions, Adv. Appl. Math., 48 (2012), 340-353.  doi: 10.1016/j.aam.2011.09.004.  Google Scholar

[19]

B. Klartag, Rate of convergence of geometric symmetrizations, Geom. Funct. Anal., 14 (2004), 1322-1338.  doi: 10.1007/s00039-004-0493-4.  Google Scholar

[20]

N. Levitt and H. J. Sussmann, On controllability by means of two vector fields, SIAM J. Control, 13 (1975), 1271-1281.  doi: 10.1137/0313079.  Google Scholar

[21]

D. Montgomery and H. Samelson, Transformation groups of spheres, Ann. of Math. (2), 44 (1943), 454-470.  doi: 10.2307/1968975.  Google Scholar

[22]

C. Morpurgo, Sharp inequalities for functional integrals and traces of conformally invariant operators, Duke Math. J., 114 (2002), 477-553.  doi: 10.1215/S0012-7094-02-11433-1.  Google Scholar

[23]

Y. Peres and P. Sousi, An isoperimetric inequality for the Wiener sausage, Geom. Funct. Anal., 22 (2012), 1000-1014.  doi: 10.1007/s00039-012-0184-5.  Google Scholar

[24]

U. Porod, The cut-off phenomenon for random reflections, Ann. Probab., 24 (1996), 74-96.  doi: 10.1214/aop/1042644708.  Google Scholar

[25]

J. S. Rosenthal, Random rotations: Characters and random walks on SO(N), Ann. Probab., 22 (1994), 398-423.  doi: 10.1214/aop/1176988864.  Google Scholar

[26]

F. Silva Leite and P. Crouch, Closed forms for the exponential mapping on matrix Lie groups based on Putzer's method, J. Math. Phys., 40 (1999), 3561-3568.  doi: 10.1063/1.532908.  Google Scholar

[27]

S. R. S. Varadhan, Probability Theory Courant Lecture Notes in Mathematics, vol. 7, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2001. doi: 10.1090/cln/007.  Google Scholar

[1]

Mark F. Demers. Uniqueness and exponential mixing for the measure of maximal entropy for piecewise hyperbolic maps. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 217-256. doi: 10.3934/dcds.2020217

[2]

Harrison Bray. Ergodicity of Bowen–Margulis measure for the Benoist 3-manifolds. Journal of Modern Dynamics, 2020, 16: 305-329. doi: 10.3934/jmd.2020011

[3]

Yongge Tian, Pengyang Xie. Simultaneous optimal predictions under two seemingly unrelated linear random-effects models. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020168

[4]

Laurent Di Menza, Virginie Joanne-Fabre. An age group model for the study of a population of trees. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020464

[5]

Andy Hammerlindl, Jana Rodriguez Hertz, Raúl Ures. Ergodicity and partial hyperbolicity on Seifert manifolds. Journal of Modern Dynamics, 2020, 16: 331-348. doi: 10.3934/jmd.2020012

[6]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[7]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020050

[8]

Shuang Chen, Jinqiao Duan, Ji Li. Effective reduction of a three-dimensional circadian oscillator model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020349

[9]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[10]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[11]

Andreu Ferré Moragues. Properties of multicorrelation sequences and large returns under some ergodicity assumptions. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020386

[12]

Shiqi Ma. On recent progress of single-realization recoveries of random Schrödinger systems. Electronic Research Archive, , () : -. doi: 10.3934/era.2020121

[13]

Annegret Glitzky, Matthias Liero, Grigor Nika. Dimension reduction of thermistor models for large-area organic light-emitting diodes. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020460

[14]

Nicolas Rougerie. On two properties of the Fisher information. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020049

[15]

Yangrong Li, Shuang Yang, Qiangheng Zhang. Odd random attractors for stochastic non-autonomous Kuramoto-Sivashinsky equations without dissipation. Electronic Research Archive, 2020, 28 (4) : 1529-1544. doi: 10.3934/era.2020080

[16]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020264

[17]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[18]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[19]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[20]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (39)
  • HTML views (63)
  • Cited by (0)

[Back to Top]